When I got my first shot of the COVID-19 vaccine, I was stoked. I tried to soak everything in: the lyrics of the ‘80s song playing over the loudspeaker as I got my jab; the kind, steel blue eyes of the health care worker who gave me the shot. I was hyped about the process because I knew vaccination would come with a boatload of benefits, including being able to travel more safely and hanging out in my friends’ homes again. The only part of the process that I wasn’t so psyched about? The potential side effects that can accompany vaccination.
Most vaccine side effects are NBD. Most commonly, people experience 24 to 48 hours of soreness in the arm that got the shot, a headache, or fatigue, according to the Centers for Disease Control and Prevention. Some people also report a low-grade fever, muscle aches, chills, or nausea, especially after the second shot of an mRNA vaccine. These mild and short-term ailments may not be a picnic, but they pale in comparison to getting COVID-19, which has caused 3 million deaths worldwide and has been shown to be the root of some long-term health issues.
But, if you must know, I am a bit of a baby. So I wanted to do everything I could to head off or temper the side effects of the shots. I ended up asking a few experts for their advice on easing these post-jab ailments.
First, why do the COVID-19 vaccines cause side effects?
The mild-to-moderate symptoms just mean that your immune system is working and responding to the vaccine. That said, if you don’t experience side effects, that doesn’t mean your immune system isn’t working. Everyone’s immune response will be different, and factors such as age, pre-existing conditions, and genetics can determine your body’s reaction, as Abisola Olulade, MD, a San Diego-based physician, previously told Refinery29. The second dose tends to elicit a stronger immune reaction, and therefore more noticeable symptoms. “Your body is primed by that first dose of vaccine,” Melanie Swift, MD, co-chair of the COVID-19 Vaccine Allocation and Distribution Work Group at Mayo Clinic, explains in a Mayo Q&A. “The second vaccine dose goes into your body, starts to make that spike protein, and your antibodies jump on it and rev up your immune system response. It’s kind of like they’ve studied for the test. And it’s acing the test.”
What can I do before getting my shot to prevent COVID-19 vaccine side effects?
Some experts recommend making an effort to hydrate and get enough sleep in the days before you get your shot, says Zach Jenkins, PharmD, an associate professor of pharmacy practice at Cedarville University and a clinical specialist in infectious disease with Premier Health. There’s no data proving that these steps will ease side effects, though some research on other vaccines (like the influenza vaccine) has shown that being sleep-deprived may worsen your immune response: People who logged four hours or less of shuteye for the four days before getting a flu shot had fewer antibodies 10 days later than those who weren’t as sleep deprived, an article in The Lancet Respiratory Medicine notes.
“Staying hydrated and getting enough sleep is generally a good idea,” says William Schaffner, MD, a professor of preventive medicine and infectious diseases at Vanderbilt University Medical Center. “And I think those kinds of recommendations are really just tips for feeling a little better in life in general.” In other words, drinking water and being well-rested may not make a world of difference in improving your side effects if you’re going to have them. But if you’re already exhausted and dehydrated — both of which can lead to headaches and fatigue — any symptoms you do experience may be exacerbated.
What can I do to mitigate COVID-19 vaccine side effects after my shot?
“Rest is probably the simplest thing you can do when it comes to vaccine side effects like fatigue,” Dr. Jenkins says. Don’t make any major plans, go to bed early post-shot, and take a day off of work if you can. If you have a fever, headache, or chills, try to drink fluids and wear lightweight clothing. Take a cool shower or put a cool compress on your forehead for fever, the Frederick County Health Department recommends.
As for your sore arm, you may have heard recommendations to put an ice pack, heating pad, or cool cloth on the area to soothe it. You can try this to help numb the pain. And moving your arm around post-shot may be another good way to deal with arm issues post-shot, says Dr. Schaffner. “Rotating the shoulder and moving it around a bit can help ease this side effect because it stretches out the muscle a little bit,” Dr. Schaffner says. Don’t overdo it, though. “This is not the day you really need to go to the gym and see if you can lift a maximum number of weights,” he says. As we mentioned, taking it easy post-shot may be the best thing you can do.
Can I take ibuprofen or other pain relievers?
The CDC doesn’t recommend taking pain relievers such as ibuprofen, aspirin, or acetaminophen before your vaccine to try to prevent side effects. There’s some evidence that these over-the-counter drugs could blunt your body’s immune response to the vaccine because of their anti-inflammatory effects, though more research needs to be done, Dr. Jenkins notes.
If you’re feeling really terrible after you’ve had the vaccine, however, you can take these medications, so long as you don’t have other conditions that would prevent you from taking them normally, the CDC says. They just recommend talking with your doctor before doing so. Different medical experts seem to have different philosophies on post-shot pain meds, though they agree that if you’re feeling really rotten, it’s okay to take a pain reliever. Dr. Schaffner says it’s typically okay to take these pain meds post-shot if you’re feeling lousy, while Dr. Jenkins says it’s best to avoid them if you can, and to “go as long as you can bear without trying to manage your symptoms, and when you can’t do that anymore, that’s when I’d turn to something like Ibuprofen or Tylenol.”
Will drinking make my side effects worse?
Some experts from the UK have advised against drinking post- and pre-shot. “You need to have your immune system working tip-top to have a good response to the vaccine, so if you're drinking the night before, or shortly afterwards, that's not going to help," Sheena Cruickshank, PhD, an immunologist at the University of Manchester, told UK Metro.
But Dr. Schaffner notes that despite these claims, drinking alcohol to celebrate your shot likely won’t affect your immune response or worsen the side effects you experience, “if you do it in a reasonable fashion,” he says. “I do know some people who, after getting their second dose of the vaccine, opened up a bottle of champagne because they were so pleased. That’s not going to hurt the immune response — though if you drink the whole bottle, it might make you tipsy.”
Drinking alcohol can also be dehydrating and cause hangovers, so don’t go overboard. “If you drink too much, the next day, you might have a headache and then you may not know where headache came from — was it the fourth glass of wine or the vaccine?”
Will smoking weed make my vaccine side effects worse?
Both Dr. Jenkins and Dr. Schaffner noted that more research needs to be done on this, but agreed that smoking weed likely wouldn’t make the side effects any worse — though it also might not make them better. “I don’t think it will influence immune immune system in any way,” Dr. Schaffner adds. “No one’s asked me about this yet, but it’s theoretically possible that it could help with the pain or nausea or headaches,” Dr. Jenkins says. “Though it may make fatigue worse. I think it’ll vary person to person.”
What about more serious side effects?
Although serious side effects are rare, seek medical care or give your doctor a call if you have severe symptoms after receiving the vaccine. Those include difficulty breathing, hives, and swelling of the tongue, throat, or elsewhere, especially within 30 minutes to four hours of receiving the shot, which can be a sign of an immediate allergic reaction (an incredibly rare event — only about 4.5 out of a people million had an allergic reaction after receiving an mRNA vaccine, according to CDC data measuring reactions from December to January).
If you’ve had the Johnson & Johnson vaccine, you probably know that there have been at least 15 cases of a rare blood clotting condition associated with the vaccine. Though the condition is overall extremely rare, women under 50 seem to be most at risk. If you experience a severe headache, abdominal pain, or unusual leg pain within three weeks of receiving the J&J vaccine, seek health care right away and tell your doctor you’ve had the shot.
Finally, call your doctor if your side effects get worse or don’t improve after two days. It could be something else entirely — including COVID-19, with coincidental timing. It’s worth it to seek out professional advice at that point, if only for peace of mind.